Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 25, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 15, 2001, 3:02 PM EDT for Chippewa County, Michigan. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 15, 2001, 3:02 PM EDT (19:02 UTC)
- Expired
- Jun 15, 2001, 3:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Chippewa County, MI
The radar
The NCL Michigan radar (KAPX), 159 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 3:25 PM EDT | Thunderstorm Wind 50 E | Homestead, MI | Two ten inch diameter trees blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
345 WUUS53 KAPX 151904 SVRAPN MIC033-151945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 302 PM EDT FRI JUN 15 2001 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN * UNTIL 345 PM EDT * AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM NEAR BAY MILLS TO NEAR DE TOUR VILLAGE...MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... DAFTER...DONALDSON...GOETZVILLE AROUND 310 PM EDT BARBEAU AROUND 315 PM EDT MCCARRON...MUNUSCONG AROUND 320 PM EDT SAULT STE. MARIE...SUGAR ISLAND AROUND 330 PM EDT REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH ALONG WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 11:25 AM EDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jun 15, 11:25 AM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1125 AM EDT FRI JUN 15 2001 THE CURRENT WATER VAPOR LOOP SHOWS AN UPPER LEVEL LOW CENTERED OVER SOUTHERN MANITOBA...WITH THE CURRENT SURFACE ANALYSIS SHOWING A COLD FRONT EXTENDING FROM WESTERN UPPER MICHIGAN ACROSS LAKE MICHIGAN. THE LATEST RUC AND MESO-ETA PROG THE FRONTAL BOUNDARY TO SLOWLY MOVE EAST ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING. THE MAIN SHORT TERM FORECAST CONCERN REVOLVES AROUND SEVERE THUNDERSTORM POTENTIAL AHEAD OF THIS FRONTAL BOUNDARY. A 300MB 140 KNOT JET WAS LOCATED ON THE OBSERVED 12Z RAOB PLOT. THIS JET MAX IS PROGGED TO MOVE NORTH-NORTHEAST THIS AFTERNOON...PLACING THE FORECAST AREA WITHIN THE RIGHT ENTRANCE REGION...THUS PROVIDING SOME UPPER LEVEL DIVERGENCE. QG FORCING WILL ALSO BE PRESENT THIS AFTERNOON IN ADVANCE OF A 500MB TROUGH AXIS (ALBEIT WEAK). ALTHOUGH UPPER LEVEL DYNAMICS IS NOT OVERLY IMPRESSIVE...SURFACE BASED INSTABILITY WILL BE QUITE HIGH ACROSS THE FORECAST AREA THIS AFTERNOON/EVENING. THUS THE CURRENT FORECAST OF LIKELY POPS FOR SHOWERS THUNDERSTORMS LOOKS GOOD GIVEN THE COMBINATION OF FRONTAL COVERGENCE...UPPER LEVEL FORCING AND HIGH INSTABILITY. MODIFIED KAPX 12Z OBSERVED SOUNDING FOR A TEMP IN THE MID 80S WITH SFC DEWPOINTS AROUND 70 YIELDS A CAPE OF 2500 J/KG WITH AN LI OF -6C. HOWEVER...IF THE TEMPERATURE REACHES 90 (WHICH GIVEN THE CURRENT OBS LOOKS LIKELY IN NE LOWER)...CAPE APPROACHES 3300 J/KG. THE LATEST WATER VAPOR LOOP ALSO SHOWS MID LEVEL DRYING UPSTREAM OF THE LOW LEVEL FRONTAL BOUNDARY. WITH VERY HIGH LOW LEVEL MOISTURE (850MB DEWPOINTS AROUND +12C ON 12Z CHARTS)...MID LEVEL DRY AIR INTRUSION WILL ACT PROVIDE ENOUGH INSTABILITY FOR THE POTENTIAL OF SEVERE THUNDERSTORMS THIS AFTERNOON. WET BULB ZERO HEIGHTS ARE FAIRLY HIGH (12K FT)...THUS EXPECT THE MAIN SEVERE WX THREAT WILL BE DAMAGING WINDS GIVEN THE UNIDIRECTIONAL SHEAR PROFILE. THE THUNDERSTORMS WILL ALSO PRODUCE HEAVY RAINFALL. K INDICES > 35 AND PWATS AROUND 1.3 TO 1.5 INCHES SUGGEST PLENTY OF MOISTURE TO SUPPORT VERY HEAVY RAINFALL. GIVEN THE SLOW MOVEMENT OF THE FRONTAL BOUNDARY...EXPECT ECHO TRAINING MAY ALLOW FOR SOME AREAS TO SEE RAINFALL AMOUNTS IN EXCESS OF AN INCH. ONLY UPDATES TO CURRENT ZFPAPX WILL BE TO INCREASE TEMPS AS MOST LOCATIONS ARE ALREADY IN THE 80S. UPDATED ZFPAPX WILL BE ISSUED BY 1530 UTC. .APX...NONE. CONSIDINE
In the hours before
Special weather statement, Jun 15, 12:24 PM EDT, 2 hours 38 minutes before
MIZ019-021>024-027>030-033>036-152200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1224 PM EDT FRI JUN 15 2001
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 600 PM EDT FRIDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
OSCODA...OTSEGO...EMMET...ROSCOMMON...CRAWFORD...MONTMORENCY...
PRESQUE ISLE...OGEMAW...IOSCO...MISSAUKEE...KALKASKA...ANTRIM...
ALPENA...CHEBOYGAN...CHARLEVOIX AND ALCONA
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALEIRT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.Local storm report, Jun 15, 1:40 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
140 PM EDT FRI JUN 15 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 PM KEWADIN MI 60 MPH TSTM GUST
06/15/01 ANTRIM REPORTED BY STORM
SPOTTER.Local storm report, Jun 15, 1:55 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
155 PM EDT FRI JUN 15 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM BOYNE CITY MI WIND DAMAGE
06/15/01 CHARLEVOIX NUMEROUS 3 INCH LIMBS
DOWN. REPORTED BY STORM
SPOTTER.Local storm report, Jun 15, 2:29 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
229 PM EDT FRI JUN 15 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
B
0135 PM FREDERIC MI WIND DAMAGE
06/15/01 CRAWFORD NWS EMPLOYEE REPORTS
SEVERAL TREES SNAPPED OFFLocal storm report, Jun 15, 2:38 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
238 PM EDT FRI JUN 15 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0232 PM CHEBOYGAN MI .75 INCH HAIL
06/15/01 CHEBOYGAN REPORTED BY STORM
SPOTTER.Local storm report, Jun 15, 2:46 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
246 PM EDT FRI JUN 15 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
U
0230 PM CHEBOYGAN MI .75 INCH HAIL
06/15/01 CHEBOYGANThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 12:58 PM EDT | Severe Thunderstorm Warning | APX | Antrim | 47 min |
| Jun 15, 1:01 PM EDT | Severe Thunderstorm Warning | APX | Crawford | 44 min |
| Jun 15, 1:15 PM EDT | Severe Thunderstorm Warning | APX | Charlevoix | 45 min |
| Jun 15, 1:22 PM EDT | Severe Thunderstorm Warning | APX | Otsego | 53 min |
| Jun 15, 2:05 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan | 40 min |
| Jun 15, 4:13 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Alpena | 62 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.